Hail, Lamb
- When
- December 26, 2:05 PM CST
- Where
- Lamb County, 0.57 mi W of Littlefield
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.920, -102.330
No damage was reported.
Following a mild Christmas, unusually moist air streamed north early this morning complete with some thunderstorms. This moisture deepened through the day on very breezy southeast winds all ahead of a mature upper level trough and Pacific cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Following a mild Christmas, unusually moist air streamed north early this morning complete with some thunderstorms. This moisture deepened through the day on very breezy southeast winds all ahead of a mature upper level trough and Pacific cold front. Shortly after noon, a broken line of strong thunderstorms developed along this front across the southwest South Plains and spread swiftly east with predominantly small hail, downpours and strong wind gusts. A few of these embedded storms became severe at times with quarter size hail and high winds. Strong low level wind shear even supported the development of a rare wintertime tornado in northern Dickens County that damaged some structures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 26, 1:05 PM CST, 1 hour earlier.
Area Forecast Discussion...CORRECTED National Weather Service Lubbock TX 105 PM CST Wed Dec 26 2018 .UPDATE... Updated grids to include severe mention with issuance of Severe Thunderstorm Watch in effect until 7 PM tonight. && .PREV DISCUSSION... /issued 1128 AM CST Wed Dec 26 2018/ AVIATION... IFR conditions prevail at KCDS and KPVW while, MVFR conditions prevail at KLBB. This afternoon, heavy rain showers and strong thunderstorms could develop near and around all three terminals. Strong wind gusts are possible near the strongest storms. MVFR to VFR conditions will develop this evening behind the thunderstorms. Tonight into early Thursday additional low clouds will be possible at KPVW and perhaps, KLBB. PREV DISCUSSION... /issued 359 AM CST Wed Dec 26 2018/ Model agreement has improved for the two systems affecting our CWA for the remainder of the week into the weekend. The first system that will bring showers and chances of thunderstorms today has dug farther south than previously progged and can currently be seen on IR imagery moving across the Baja of California and will move east into West Texas during the day today. The moisture feed out of the system is pretty apparent in the low cloud ceilings and reduced visibility, especially on the Caprock, from steady upslope southeasterly surface winds that has persisted since yesterday afternoon. We currently have a dense fog advisory out for most of our area through mid morning. As the fog dissipates across the South Plains after sunrise, showers with general thunderstorms which have already begun developing as of 3AM in SE NM will begin working their way east ward as the upper level closed low lifts and moves across NM through this evening. The potential for strong to severe storms later this afternoon is conditional, and mostly on the amount of surface heating that can be realized as we go through the day. HRRR has up to 2000J/K of surface based cape across our southern zones by early afternoon where it expects some of the cloud cover to break. While the GFS, is far less bullish, between 500J/k to 800J/K. There will be no lack of bulk shear between 60kts-80kts, strong jet and steep lapse rates. If you see sunshine in our CWA this afternoon, there's a decent chance you may see some strong to marginally severe thunderstorms to follow soon after. Thursday provides a short break in active weather as the secondary trough digs south and sets up to our west Friday and Saturday. Cold arctic air will quickly drop south behind todays system setting up chances for snowfall beginning Friday evening across eastern New Mexico and gradually working its way eastward overnight Friday into Saturday. Any snowfall that does develop should be efficient as the models continue to come in cooler with each subsequent run. When its all said and done by late Saturday, the extreme southwestern Texas Panhandle could see up to 3"-5" while the rest of our area on the Caprock could see 1"-3", while locations off the Caprock may see a dusting or up to an inch. The cooler temperatures will remain in place into next week, but there is quite a bit of uncertainty in how the pattern unfolds in the latter portion of the forecast after the snowfall on Saturday. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 74/99
Hazardous Weather Outlook National Weather Service Lubbock TX 908 AM CST Wed Dec 26 2018 TXZ021>044-270315- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 908 AM CST Wed Dec 26 2018 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Strong to marginally severe thunderstorms are possible this afternoon, especially across the Rolling Plains and extreme southeastern Panhandle. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additionally, accumulating snow is possible Friday night and Saturday, mainly to the west of the Interstate 27 corridor.
The Lubbock radar (KLBB), 56 km away, was scanning. The volume nearest the first event began at 20:04 UTC.
2 hail, 1 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.
No damage was reported.
A carport at Turkey Ridge was blown over and damaged.
An emergency manager relayed a public report of three heavily damaged silos with minor property damage to other outdoor structures about 2 miles east-northeast of Afton. Since debris was cleaned up by the following morning, a storm survey was not possible. Once NWS personnel talked with the affected property owner who corroborated other reports of a tall funnel cloud around this time, it was deemed that a tornado was responsible for the damage. Despite no radar indication of mesocyclones with most of these non-supercell storms, other funnel clouds (and possible tornadoes) were documented on social media from similar storms later this afternoon. This tornado's event time was estimated from radar.
Hail up to quarter size was covering Highway 62 near Matador. Damage reports were not available.
Video of a weakly rotating funnel cloud located north of Paducah was posted to Facebook. No evidence was available that this funnel matured into a tornado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyThe tornado archive for Texas, 2018Warnings in Texas, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791095, 791098, 791097, 791096, 791099.